Florida, 2016

Damaging Wind in Florida, September 2, 2016

September 2, 2016 · NWS MLB · 1 event in 1 county or zone

A thunderstorm embedded with a large rainband trailing from Tropical Storm Hermine, which was centered over southeast Georgia, produced a severe wind gust at Patrick Air Force Base.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A thunderstorm embedded with a large rainband trailing from Tropical Storm Hermine, which was centered over southeast Georgia, produced a severe wind gust at Patrick Air Force Base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 2, 9:43 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 2, 9:43 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1043 AM EDT FRI SEP 2 2016

...Windy Today with High Rain Chances, Especially Brevard and
Osceola North...
...Hazardous Boating Conditions Continue...

.UPDATE...
Today...
A trailing moisture band left behind from Hermine continues to
feed numerous showers and thunderstorms over the central
Peninsula. Forecast uncertainty remains higher than usual today as
the exact placement and evolution of convection within the band
will be difficult to pin down. The current southwest to northeast
oriented line of showers and thunderstorms will likely nudge
southward for the next several hours as additional showers and
thunderstorms develop over the Gulf of Mexico and move onshore.
Will maintain the highest PoPs from Brevard/Osceola county
northward with rain chances diminishing rapidly further to the
south. Regardless, given the rather stabilized/cloudy conditions
present on our side of the Peninsula, excessive rain chances look
low. As is often the case in this type of setup, the highest
accumulations are expected on the west coast.

Enhanced low-level wind fields on the southern periphery of the
system will keep winds gusty through at least the middle of the
afternoon, especially within embedded heavier showers and
thunderstorms. Sustained winds of at least 15 to 20 mph can be
expected with the strongest winds north of Melbourne and
Kissimmee. Wind advisories will remain in place through at least 4
pm.

Tonight...
With high moisture band lingering over the central Peninsula, will
keep chance PoPs going through the overnight, mainly across the
north. Thunderstorm chances look quite low.

Previous Discussion...
Sat-Sun...
Hermine will continue to pull away from FL toward the Mid-
Atlantic Seaboard by Sat morn to offshore of the DelMarVa
peninsula by Sun morn. A band of tropical moisture and weak sfc
trough will remain in its wake and stretch across the north half
of the FL peninsula while the Atlantic ridge axis endeavors to re-
emerge across south FL. These synoptic features will team to
promote local southwest winds Sat, except for southerly winds
along the Space and Treasure Coasts during the afternoon. A
distribution of rainfall chances will show a north to south
gradient 50-60 percent north of a XMR-TBW line and 30-40 percent
south with a chance for heavy rain. For Sun, developing
southeasterlies will overtake the flow pattern while the lingering
moisture ribbon modulates the rain chances similar to Sat. Max
Temps U80s/L90s with Min Temps in the M70s.

Mon-Thu...
GFS/ECMWF Models in general agreement to have Hermine loiter
offshore of the NJ coast much of the week. With the system well
away from FL, deep layer moisture will begin to gradually thin
along with an entrenching onshore low level wind flow. POPs near
climo to start the period dialing back to below climo by later in
the period. The onshore flow will tend to bring a bit of an inland
skew, but dependency resides with the extent of atmospheric
drying. Max Temps U80s/L90s and Min Temps M70s.

&&

.AVIATION...
A trailing moisture band in association with Hermine will keep
numerous SHRA over the central Peninsula through the afternoon,
mainly from KMLB-KISM northward. Brief MVFR conditions confined to
the heaviest showers and isolated storms with prevailing VFR CIGS
expected elsewhere. Gusty winds to around 30 knots will also occur
outside convection and be locally higher in squalls. It will be
breezy south of there too but peak gusts should be closer to 25
knots.

&&

.MARINE...
Tropical Storm Warning remains in effect for the Volusia County
waters. A Small Craft Advisory will remain in place for the
remaining waters through mid afternoon and may need to be
extended. Seas 6 to 8 feet confined to the offshore waters north
of Cape Canaveral with 4 to 6 feet further to the south. Winds and
seas will gradually diminish this evening and overnight, however,
small craft should exercise caution especially offshore.

Holiday Weekend...With Hermine pulling well away from the area,
boating conditions will be allowed to further improve over much of
the weekend with seas diminishing to 2-3 feet during Sat into Sun,
but up to 4 feet well offshore Mon. A weak sfc trough over north
FL Sat will give way to the emerging ridge axis Sun and Mon as
onshore flow sets up. Winds S-SW Sat becoming S-SE 10 knots or
less Sun and Mon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  86  76  89  74 /  80  40  60  30
MCO  84  76  89  75 /  80  30  60  20
MLB  87  77  90  75 /  70  20  50  30
VRB  87  76  90  75 /  50  10  40  30
LEE  84  76  87  75 /  70  40  60  20
SFB  84  76  89  75 /  80  40  60  20
ORL  84  76  89  75 /  80  30  60  20
FPR  87  75  90  74 /  50  10  40  30

&&

.MLB Watches/Warnings/Advisories...
FL...Lake Wind Advisory until 4 PM EDT this afternoon for Indian
     River-Martin-Okeechobee-Osceola-Southern Brevard County-St.
     Lucie.

     Wind Advisory until 4 PM EDT this afternoon for Coastal Volusia
     County-Inland Volusia County-Northern Brevard County-
     Northern Lake County-Orange-Seminole-Southern Lake County.

AM...Tropical Storm Warning for Flagler Beach to Volusia-Brevard
     County Line 0-20 nm-Flagler Beach to Volusia-Brevard County
     Line 20-60 nm.

     Small Craft Advisory for winds until 4 PM EDT this afternoon for
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

Ulrich/Sedlock/Smith
Hazardous weather outlook, Sep 2, 9:41 AM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1041 AM EDT FRI SEP 2 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-030000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1041 AM EDT FRI SEP 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH
TROPICAL STORM HERMINE WILL MOVE ACROSS AREAS FROM ABOUT KISSIMMEE
AND CAPE CANAVERAL SOUTHWARD FROM LATE THIS MORNING AND INTO EARLY
AFTERNOON. BRIEF TORRENTIAL DOWNPOURS AND GUSTY WINDS TO 45 MPH WILL
OCCUR WITH A FEW OF THE SQUALLS. THE BAND IS THEN FORECAST TO GRADUALLY
WEAKEN ACROSS THE SOUTH-CENTRAL PENINSULA PAST EARLY AFTERNOON, AS
HERMINE PULLS FARTHER AWAY. HIGH MOISTURE WILL REMAIN OVER THE AREA
THROUGH AFTERNOON AND NORMALLY WE WOULD EXPECT ADDITIONAL STORMS TO
FORM. BUT EXTENSIVE CLOUDINESS MAY LIMIT THESE CHANCES.

.FLOOD IMPACT...
HIGH MOISTURE OVER THE AREA BEHIND DEPARTING TROPICAL STORM
HERMINE WILL BRING A SLIGHT CHANCE FOR HEAVY RAINFALL, ESPECIALLY
FROM ABOUT KISSIMMEE TO CAPE CANAVERAL AND POINTS SOUTHWARD. AMOUNTS
UP TO 2 INCHES ARE POSSIBLE, WHICH WOULD CAUSE PONDING WATER PROBLEMS
ON ROADWAYS AND OTHER POORLY DRAINED AREAS.

.RIP CURRENT IMPACT...
THE COMBINATION OF OCEAN SWELL AND LOCAL TIDES WILL RESULT IN A
MODERATE RISK FOR DANGEROUS RIP CURRENTS AT THE CENTRAL FLORIDA
ATLANTIC COAST BEACHES. WHILE THE RIP RISK WILL BE IN PLACE ALL
DAY, THE HIGHEST THREAT WILL OCCUR FROM LATE MORNING THROUGH LATE
AFTERNOON.

IF HEADED TO THE BEACH, CHECK WITH THE BEACH PATROL FOR ADDITIONAL
INFORMATION ABOUT TODAY'S OCEAN HAZARDS. TO LESSEN YOUR CHANCES
OF BECOMING CAUGHT IN A RIP CURRENT, ALWAYS SWIM WITHIN SIGHT OF A
LIFEGUARD AND NEVER SWIM ALONE.

.HIGH WIND IMPACT...
SOUTH TO SOUTHWEST WINDS 20 TO 25 MPH WITH GUSTS 30 TO 35 MPH
WILL OCCUR NORTHWARD FROM ABOUT KISSIMMEE TO CAPE CANAVERAL. A
WIND ADVISORY IS IN EFFECT FOR THESE AREAS. A LAKE WIND ADVISORY
EXISTS SOUTH OF HERE FOR WINDS OF 15 TO 20 MPH WITH FREQUENT HIGHER
GUSTS.

.MARINE THUNDERSTORM GUST IMPACT...
AN OUTER RAINBAND OF TROPICAL STORM HERMINE WILL AFFECT AREAS
SOUTH OF ABOUT KISSIMMEE TO CAPE CANAVERAL AND POINTS SOUTHWARD
INTO EARLY AFTERNOON. GUSTS 40 TO 45 MPH WILL BE COMMON IN SQUALLS.

.WIND AND SEA IMPACT...
SOUTH TO SOUTHWEST WINDS 20 TO 25 KNOTS AND GUSTY WILL PRODUCE
HAZARDOUS BOATING CONDITIONS OVER THE WATERS. FREQUENT GUSTS OF 35
TO 40 KNOTS ARE EXPECTED NORTH OF CAPE CANAVERAL, WHERE A TROPICAL
STORM WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A GREATER THAN NORMAL CHANCE FOR LIGHTNING STORMS WILL CONTINUE INTO
THE WEEKEND, THEN COVERAGE WILL BE LOWER DURING THE EARLY TO MID
PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

LASCODY/SEDLOCK

In the hours before

Special weather statement, Sep 2, 5:32 AM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
632 AM EDT FRI SEP 2 2016

FLZ045-144-021115-
SOUTHERN LAKE COUNTY FL-ORANGE FL-
632 AM EDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ORANGE AND SOUTHERN LAKE
COUNTIES UNTIL 715 AM EDT...

AT 632 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF MASCOTTE...MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...APOPKA...OCOEE...WINTER GARDEN AND TAVARES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2874 8195 2879 8153 2878 8143 2872 8144
      2871 8146 2864 8146 2864 8144 2836 8147
      2835 8158 2835 8179 2836 8179 2836 8186
      2835 8186 2835 8196
TIME...MOT...LOC 1032Z 250DEG 48KT 2847 8197

15
Special weather statement, Sep 2, 6:44 AM EST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
744 AM EDT FRI SEP 2 2016

FLZ045-046-147-021230-
NORTHERN BREVARD COUNTY FL-ORANGE FL-SEMINOLE FL-
744 AM EDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE...
SOUTHEASTERN SEMINOLE AND NORTHERN BREVARD COUNTIES UNTIL 830 AM
EDT...

AT 742 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG LINE OF SHOWERS
AND EMBEDDED THUNDER ALONG A LINE EXTENDING FROM 6 MILES EAST OF
APOLLO BEACH TO NEAR HAULOVER CANAL TO CHRISTMAS TO NEAR ORLANDO
INTERNATIONAL AIRPORT. MOVEMENT WAS NORTHEAST AT 35 TO 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...TITUSVILLE...OVIEDO AND COCOA.

LAT...LON 2834 8058 2837 8120 2847 8142 2871 8103
      2869 8102 2868 8102 2866 8101 2863 8101
      2861 8099 2861 8097 2875 8097 2879 8090
      2881 8085 2879 8084 2879 8079 2881 8080
      2881 8069 2860 8054 2849 8050
TIME...MOT...LOC 1142Z 238DEG 33KT 2888 8070 2877 8077 2854 8105 2846
8126

SEDLOCK
Special weather statement, Sep 2, 8:33 AM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
933 AM EDT FRI SEP 2 2016

FLZ047-053-147-021430-
NORTHERN BREVARD COUNTY FL-SOUTHERN BREVARD COUNTY FL-OSCEOLA FL-
933 AM EDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR OSCEOLA AND BREVARD COUNTIES
UNTIL 1030 AM EDT...

AT 933 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG LINE OF SHOWERS
WITH EMBEDDED THUNDER...ALONG A LINE EXTENDING FROM TITUSVILLE
AIRPORT TO 8 MILES NORTH OF AVON PARK. MOVEMENT WAS NORTHEAST AT 25
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PALM BAY...MELBOURNE...TITUSVILLE...ROCKLEDGE AND COCOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 2785 8049 2782 8088 2765 8087 2765 8113
      2782 8121 2786 8130 2792 8131 2803 8143
      2801 8138 2808 8135 2809 8137 2835 8108
      2835 8087 2846 8090 2864 8058 2846 8049
      2835 8057 2814 8054 2783 8039
TIME...MOT...LOC 1333Z 244DEG 22KT 2851 8077 2772 8146

SEDLOCK
Special weather statement, Sep 2, 9:27 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1027 AM EDT FRI SEP 2 2016

FLZ047-053-054-058-059-147-021530-
NORTHERN BREVARD COUNTY FL-SOUTHERN BREVARD COUNTY FL-OSCEOLA FL-
OKEECHOBEE FL-ST. LUCIE FL-INDIAN RIVER FL-
1027 AM EDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE...OKEECHOBEE...INDIAN
RIVER...EASTERN OSCEOLA AND BREVARD COUNTIES UNTIL 1130 AM EDT...

AT 1026 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG LINE OF SHOWERS
WITH EMBEDDED THUNDER ALONG A LINE EXTENDING FROM NEAR ROCKLEDGE TO
NEAR SYLVAN SHORES. MOVEMENT WAS NORTHEAST AT 35 MPH.

WIND GUSTS LOCALLY OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE
SHOWERS AND STORMS.

LOCATIONS IMPACTED INCLUDE...
PORT SAINT LUCIE...PALM BAY...MELBOURNE...FORT PIERCE AND ROCKLEDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 2718 8074 2721 8081 2714 8087 2723 8099
      2730 8100 2733 8105 2736 8103 2739 8112
      2752 8121 2760 8114 2771 8115 2834 8097
      2835 8087 2836 8087 2849 8051 2845 8049
      2839 8056 2834 8057 2813 8054 2732 8018
TIME...MOT...LOC 1426Z 235DEG 46KT 2829 8081 2728 8131

SEDLOCK

The radar

The Melbourne radar (KMLB), 15 km away, was scanning. The volume nearest the first event began at 15:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
September 2, 10:58 AM EST
Where
Brevard County, 0.92 mi NW of (Cof)patrick Afb
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
28.240, -80.610

The Patrick Air Force Base AWOS (KCOF) measured a peak gust of 53 knots from the west as a line of heavy showers and isolated thunderstorms crossed the airfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649258.